Possible Interaction Between Intravenous Azithromycin and Oral Cyclosporine
Article first published online: 17 JAN 2012
2001 Pharmacotherapy Publications Inc.
Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Volume 21, Issue 11, pages 1436–1443, November 2001
How to Cite
Lee Page, R., Ruscin, J. M., Fish, D. and LaPointe, M. (2001), Possible Interaction Between Intravenous Azithromycin and Oral Cyclosporine. Pharmacotherapy, 21: 1436–1443. doi: 10.1592/phco.21.17.1436.34434
- Issue published online: 17 JAN 2012
- Article first published online: 17 JAN 2012
A 42-year-old man who had received a cadaveric kidney transplant 9 years earlier was admitted to the hospital with pneumonia. His oral cyclosporine dosage for the past 2 years was stabilized at 100 mg twice/day; his cyclosporine whole blood trough levels 15 days earlier and on the day he was admitted were both 178 ng/ml. The patient was treated with intravenous ceftriaxone and intravenous azithromycin and continued to receive the same dosage of oral cyclosporine. On hospital day 3, his cyclosporine trough level rose to 400 ng/ml and his dosage was reduced by 50%. Trough levels were 181 ng/ml and 175 ng/ml on hospital days 6 and 9, respectively. On hospital day 9, the patient stopped receiving azithromycin. On hospital day 14, his cyclosporine trough level dropped to 76 ng/ml, and his cyclosporine dosage was increased back to 100 mg twice/day. The dosage produced trough levels consistent with those before he had been admitted. The patient was discharged on day 20, and a follow-up cyclosporine trough level determined 3 weeks later was 175 ng/ml. Administration of azithromycin may have caused the increased cyclosporine concentrations in this patient through p-glycoprotein inhibition and/or competition for biliary excretion. Azithromycin's interference may be inferred by the increase in cyclosporine levels after administration of this drug and the decrease in cyclosporine levels after its discontinuation—-both consistent with the pharmacokinetic properties of cyclosporine. Ceftriaxone and acute-phase reactant activation during infection, however, also may have interfered with the patient's cyclosporine elimination. Azithromycin generally is considered unlikely to interact with cyclosporine. Nonetheless, practitioners should be aware of this possibility and should monitor cyclosporine levels closely, especially in critically ill patients who have other complications.